Drug-induced Serotonin Syndrome

Charles H. Brown, MS Pharm, RPh, CACP

Disclosures

US Pharmacist 

In This Article

Abstract and Introduction

Introduction

Apotentially lethal condition, serotonin syndrome (SS) is caused most often when certain antidepressant agents are taken concurrently with other drugs that modulate synaptic serotonin levels.[1,2] When patients take two or more antidepressants from different pharmacologic classes, drug–drug interactions may occur; these interactions may lead to potentially severe serotonin toxicity, or SS. This syndrome was first described during the 1960s in studies of monotherapy and combination therapy with antidepressant medications.

In a review of suspected SS cases from physician office-based practices, inpatient hospital visits, and emergency room visits, the Toxic Exposure Surveillance System found that selective serotonin reuptake inhibitors (SSRIs) caused significant toxic effects in more than 8,000 people, leading to more than 100 deaths.[2] One notable case that garnered national attention was that of Libby Zion, an 18-year-old college freshman with a history of depression who was being treated with phenelzine.[3] She was admitted to Manhattan's New York Hospital on the evening of October 4, 1984, with agitation, disorientation, fever, and jerky body motions. Libby was prescribed an injection of meperidine to calm her and control her shaking, and, later, when her agitation increased, an injection of haloperidol. She eventually fell asleep, but when her temperature was taken at 6:30 AM, it was 107°F. Emergency measures were undertaken to lower her temperature, but Libby experienced cardiac arrest and died.[3]

The incidence of adverse drug reports with SSRIs has continued to increase as more serotonergic drugs have become available.[4,5] The true incidences of SS and associated morbidity are likely unknown. Also, SS may be underdiagnosed. Some reasons for this are that SSRIs are not the only contributing class of drugs; SS symptoms can range from mild to severe and may be nonspecific; diagnostic criteria vary; and some clinicians are unfamiliar with the condition. It has been suggested that more than 85% of physicians are unaware of the existence of SS or of which drugs or drug combinations are capable of causing it.[5] In addition, mild SS symptoms may be ignored or not attributed to drug therapy. Polymedicine is pandemic in our society, and the incidence of SS may be on the rise. A wide variety of medications have the potential to elevate serotonin levels in the body. When these agents are combined, the risk of SS increases.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....